The young woman was just getting off work on May 11 and stopped at the Goshen Gulf gas station to fill up. She noticed a black Kia near the store entrance, still running, windows down.
“As I pulled into the gas station, it appeared as if someone was possibly slumped over but I thought that they could be reaching down.” Jeannine LoCicero saw people enter and leave the convenience store pointing at the car and “making faces.”
LoCicero decided to see what the problem was. She is a case supervisor for Orange County Children’s Services and her years of training taught her to notice abnormal behavior. “Whenever you see somebody in distress or needs assistance, you’re there responding.”
She observed the young man in the Kia had labored breathing. She saw track marks on his arm. That was her cue to get help. As a man walked by she asked him to call 911. Another man approached and suggested the man in the car might be diabetic.
LoCicero was convinced it was a drug overdose and asked the man if he had Narcan, the drug that is used to reverse the effects of a heroin overdose.
LoCicero saw a police vehicle nearby had pulled someone over.
She started to run toward the police car and another person following. “So here I am running across the parking lot and he all of a sudden was running next to me and he’s, like, ‘You’re in heels. I’ll go.'”
Gas station manager Faiz Isa came out to help. Isa stayed with the nonresponsive man while LoCicero ran for help. He laid the man back, trying to get a response. “We worked as a team,” Isa said.
Goshen police officer Christopher Smoulcey appeared on the scene with Narcan. LoCicero says the young man did not respond until given the drug. According to the police report, the young man’s arms appeared to have needle marks with fresh blood.
LoCicero reflected on the incident. “I was thinking about the people who were walking past. At first I was bothered, saying ‘All these people walking past, not even trying to help,’ but then I realized maybe they didn’t realize what help needed to look like.”
She recognized the signs of a drug overdose having dealt with families broken apart by drugs. “If we can just get the word out: Stop and help. Don’t be afraid to just stop and help. This is somebody’s child.”
LoCicero says her husband was very happy and proud of her, and she used the incident as an educational opportunity for her two children. “This is what happens when you use drugs. Thankfully someone was there to get him the help that he needed.”
LoCicero says things could have been much worse. The keys were in the ignition. He could have driven off in his impaired state and “done some serious hard-core damage to another family. The safety concern for the public is huge.”